New Mexico, 2012

High Wind in New Mexico, March 18, 2012

March 18, 2012 · NWS EPZ · 8 events in 8 counties and zones

A strong upper trough was moving through the Western United States with an associated cold front out ahead of it. Southwest winds ahead of this system were very strong with wind gusts up to 86 mph reported at San Augustin Pass in Dona Ana County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper trough was moving through the Western United States with an associated cold front out ahead of it. Southwest winds ahead of this system were very strong with wind gusts up to 86 mph reported at San Augustin Pass in Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 18, 3:45 AM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 18, 3:45 AM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
445 AM MDT SUN MAR 18 2012

.SYNOPSIS...
THE BORDERLAND WILL SCRATCH OUT ONE MORE DAY OF RELATIVELY WARM
TEMPERATURES TODAY BEFORE A LATE SEASON WINTER STORM MOVES IN
TONIGHT INTO TUESDAY. HOWEVER VERY STRONG WINDS AND BLOWING DUST
THIS AFTERNOON WILL TAKE THE ENJOYMENT OUT OF THE WARM TEMPERATURES.
SOME RAIN AND HIGH ELEVATION SNOW WILL DEVELOP OVER THE GILA THIS
AFTERNOON AND SPREAD SLOWLY EAST OVERNIGHT. SNOW LEVELS WILL DROP TO
AROUND 5000 FEET BY MONDAY MORNING AND SOME MODERATE TO HEAVY SNOW
IS EXPECTED OVER THE MOUNTAINS. THE SHOWERS WILL CONTINUE MONDAY
BEFORE ENDING TUESDAY MORNING. AFTER TEMPERATURES HIT A BIT ABOVE
NORMAL TODAY...THE HIGHS FOR MONDAY AND TUESDAY WILL FALL TO WELL
BELOW NORMAL. DRY SOUTHWEST FLOW ALOFT WILL RETURN WEDNESDAY THROUGH
THE WEEKEND. EXPECT MOSTLY CLOUD FREE DAYS AND TEMPERATURES BACK
ABOVE NORMAL BY THURSDAY.

&&

.DISCUSSION...
WINTER STORM STILL ON TRACK FOR THE CWA OVER THE NEXT 48 HOURS.
LARGE UPPER TROUGH OVER MOST OF THE WESTERN U.S. WITH MAIN UPPER LOW
NOW OVER WESTERN NEVADA. SURFACE FRONT JUST ENTERING WESTERN ARIZONA
AND COLD TROUGH JUST TO THE WEST HAS NEARLY CAUGHT UP TO THE FRONT.
TWO MAIN FORECAST PROBLEMS ARE WINDS TODAY AND POTENTIAL HEAVY SNOW
TONIGHT AND MONDAY. WINDS LOOK PRETTY CLEAR CUT...STRONG CORE OF MID
LEVEL WINDS SHOULD BE OVER THE AREA NEXT 4-8 HOURS RAPIDLY
INCREASING THE SURFACE GRADIENT. WINDS SHOULD REACH 35 TO 50 MPH BY
AFTERNOON WITH GUSTS TO NEAR 60 MPH. HIGHEST WINDS ARE STILL
EXPECTED FROM DEMING WEST. CONSIDERABLE BLOWING DUST ALSO EXPECTED
AND HAVE ADDED BLOWING DUST ADVISORY FOR DESERT AREAS ALONG WITH ALL
OTHER WARNING/ADVISORIES...WHICH HAVE JUST BEEN CONTINUED. WINDS
SHOULD GRADUALLY DROP THROUGH THE EVENING WHILE BLOWING DUST SHOULD
END RAPIDLY LATE AFTERNOON/EARLY EVENING.

SECOND FORECAST PROBLEM IS THE HEAVY SNOW. BEST WINDOW FOR PRECIP
CONTINUES TO BE FROM AROUND NOON TIME TODAY TO ABOUT MIDNIGHT
TONIGHT AS STRONG UPPER JET CREATES GOOD LIFT AND MOISTURE (PW) IS
HIGHEST. AFTER THAT BOTH PARAMETERS DECREASE SIGNIFICANTLY. COLD AIR
WILL ARRIVE FIRST WITH THE COLD FRONT...INTO THE WESTERN ZONES THIS
AFTERNOON AND THROUGH THE EASTERN ZONES THIS EVENING...FOLLOWED
CLOSELY BY THE COLDER AIR FROM THE AFOREMENTIONED COLD TROUGH. SNOW
LEVELS WILL FALL TO 7000 FEET LATE THIS AFTERNOON AND THEN RAPIDLY
FALL TO 5000 FEET BY MONDAY MORNING. STILL EXPECT HEAVY SNOW FOR THE
GILA WITH AS MUCH AS 6-10 INCHES ABOVE 7000 FEET AND 3-6 INCHES
BELOW THIS. 3-6 INCHES ARE ALSO EXPECTED OVER WEST SLOPES AND HIGH
ELEVATIONS OF THE SOUTHERN SAC MOUNTAINS. SOME LOWERED CONFIDENCE
BECAUSE ALL OF THESE FACTORS HAVE TO MEET TOGETHER FOR ABOUT 12
HOURS THIS AFTERNOON INTO MONDAY MORNING FOR THE HEAVY SNOW TO
MATERIALIZE. ADDING TO THE LOWERED CONFIDENCE IS BOTH 06Z RUNS OF
NAM/GFS...WHICH SHOW MORE CONCENTRATED PRECIP OVER THE SOUTHERN
ZONES MONDAY WITH SOMEWHAT LESS OVER THE NORTH. WILL HAVE TO WATCH
THOSE SOUTHERN ZONES WITH THIS MORNING'S MODEL RUNS AS THE 06Z RUNS
ARE SHOWING POSSIBLE BANDING AND CONVECTION/CSI. AFTER ABOVE NORMAL
TEMPERATURES TODAY...HIGHS WILL FALL DRAMATICALLY ON MONDAY AND
TUESDAY. HIGHS WILL BE 15 TO 20 DEGREES BELOW NORMAL.

AS THE UPPER LOW EXITS THE AREA TUESDAY NIGHT AND WEDNESDAY...DRY
SOUTHWEST FLOW ALOFT WILL DEVELOP AND HOLD INTO THE WEEKEND.
TEMPERATURES SHOULD WARM RAPIDLY AGAIN...TO ABOVE NORMAL BY THURSDAY.

&&

.AVIATION...VALID 18/12Z-19/12Z.
VFR CONDS THROUGH ABOUT 18Z...WITH CONDS LOWERING DUE TO TWO
FACTORS.

FACTOR 1...WINDS. AFT 18Z...SURFACE WINDS INCREASING SOUTHWEST TO
30-40 KTS WITH GUSTS TO 55 KTS...STRONGEST FROM DEMING WEST.
FREQUENT VSBYS BLO 3SM BLDU ACROSS THE DESERT AREAS..WITH LOCAL
AREAS BLO 1SM BLDU. WINDS WILL GRADUALLY DECREASE AFT 01Z WHILE BLDU
RAPIDLY ENDS AFT 00Z.

FACTOR 2...RAIN/SNOW. AFT 18Z...CONDS LOWERING OVER THE GILA
WILDERNESS IN SHOWERS AND HIGH ELEVATION SNOW TO...BKN/OVC 120 SEP
LAYERS TO 380 WITH -SHRA BKN080 DVLPG BELOW THE SNOW LEVEL AND 1-3SM
-SHSN CIGS AOB 010 ABOVE THE SNOW LEVEL. SNOW LEVEL AT 18Z AROUND
8500 FEET BUT LOWERING TO 7000 FEET LATE AFTERNOON AND TO 5000 FEET
BY MONDAY MORNING. THESE CONDS WILL SLOWLY SPREAD EAST OVER MOST OF
THE REST OF THE AREA BY 12Z MONDAY.

.FIRE WEATHER...
PACIFIC STORM SYSTEM CONTINUES TOWARD THE AREA TODAY AND WILL LAST
INTO TUESDAY MORNING BEFORE DEPARTING. TODAY WILL CONTINUE TO BE
WARM...THOUGH NOTICEABLY COOLER THAN SATURDAY. VERY STRONG WINDS OF
35 TO 50 MPH WITH GUSTS TO NEAR 60 MPH WILL DEVELOP BY NOON TIME AND
BE ACCOMPANIED BY ACROSS THE LOWLANDS BY CONSIDERABLE BLOWING DUST.
RED FLAG REMAINS IN EFFECT FOR WEST TEXAS ZONES AS MIN RH'S WILL BE
A BIT TOO HIGH MOST OTHER AREAS WITH INCOMING SYSTEM. SOME RAIN
SHOWERS AND HIGH ELEVATION SNOW WILL DEVELOP OVER THE GILA BY
AFTERNOON AND SLOWLY SPREAD EASTWARD OVER THE REST OF THE FIRE ZONES
BY MONDAY MORNING. SNOW LEVELS WILL START THIS AFTERNOON AROUND 8500
FEET BUT LOWER TO 7000 FEET BY LATE AFTERNOON AND TO AROUND 5000
FEET BY MONDAY MORNING...WITH SOME MIXED RAIN/SNOW POSSIBLE DOWN TO
4500 FEET. WINDS AND BLOWING DUST WILL DIMINISH BY EARLY THIS
EVENING. RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF MONDAY
WITH OCCASIONAL HEAVY SNOW OVER MOUNTAIN ZONES. THE CLOUDS AND SNOW
WILL END TUESDAY MORNING. TEMPERATURES WILL REMAIN A BIT ABOVE
NORMAL TODAY THEN RAPIDLY CHILL TO WELL BELOW NORMAL MONDAY AND
TUESDAY.

DRY AND WARMING CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEK AS DRY SOUTHWEST FLOW ALOFT DOMINATES. TEMPERATURES BACK TO
NORMAL BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  48  55  36  53 /   0  20  20  20  10
SIERRA BLANCA           71  43  51  37  50 /   0  20  20  10  10
LAS CRUCES              74  41  54  35  52 /  10  20  20  20  10
ALAMOGORDO              72  37  48  34  48 /  10  30  50  20  10
CLOUDCROFT              47  27  34  20  32 /  10  70  60  30  20
TRUTH OR CONSEQUENCES   67  37  45  33  45 /  30  50  30  20  10
SILVER CITY             52  30  36  28  35 /  50  80  70  30  10
DEMING                  65  38  48  33  42 /  30  40  40  20  10
LORDSBURG               64  33  46  31  42 /  30  70  50  30  10
WEST EL PASO METRO      75  47  54  34  53 /   0  20  20  20  10
DELL CITY               73  39  55  32  54 /   0  20  30  10  10
FORT HANCOCK            80  50  59  42  56 /   0  20  20  20  10
LOMA LINDA              66  39  44  37  45 /   0  20  20  20  10
FABENS                  77  48  56  43  53 /   0  20  20  20  10
SANTA TERESA            76  44  55  36  51 /   0  20  20  20  10
WHITE SANDS HQ          72  43  51  34  50 /  10  20  20  20  10
JORNADA RANGE           73  36  53  29  51 /  10  20  20  20  10
HATCH                   70  39  50  34  48 /  10  30  30  20  10
COLUMBUS                67  39  53  37  45 /  10  20  30  20  10
OROGRANDE               74  40  52  36  51 /   0  20  40  20  10
MAYHILL                 52  32  37  25  34 /  10  40  40  20  20
MESCALERO               54  25  40  25  37 /  10  70  60  30  20
TIMBERON                57  28  37  26  37 /  10  60  50  20  20
WINSTON                 46  25  38  27  39 /  50  80  60  20  10
HILLSBORO               57  32  40  32  40 /  30  60  50  20  10
SPACEPORT               68  34  49  33  50 /  10  30  30  20  10
LAKE ROBERTS            51  25  39  24  36 /  50  80  70  20  10
HURLEY                  54  31  39  29  37 /  40  80  70  30  10
CLIFF                   59  29  40  29  41 /  50  80  70  20  10
MULE CREEK              54  27  38  20  41 /  60  80  70  30  10
FAYWOOD                 56  33  39  32  41 /  30  70  60  30  10
ANIMAS                  64  35  48  31  45 /  30  70  50  20  10
HACHITA                 66  36  51  29  47 /  30  70  40  20  10
ANTELOPE WELLS          62  39  52  33  50 /  20  50  50  20  10
CLOVERDALE              55  32  40  28  42 /  30  60  40  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR NMZ401>417.

     BLOWING DUST ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING
     FOR NMZ404>407-410>413-417.

     FIRE WEATHER WATCH FROM 1 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NMZ112.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
     TUESDAY FOR NMZ414-415.

     WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT TUESDAY FOR
     NMZ401-402.

TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR TXZ418>424.

     BLOWING DUST ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING
     FOR TXZ418>424.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Mar 18, 5:09 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
609 AM MDT SUN MAR 18 2012

NMZ401>417-TXZ418>424-191415-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
609 AM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNING...WINDS THIS AFTERNOON OF 35 TO 50 MPH WITH GUSTS
   TO NEAR 60 MPH. WINDS WILL DIMINISH BY EARLY EVENING.
BLOWING DUST ADVISORY...DENSE BLOWING DUST THIS AFTERNOON ACROSS
   DESERT AREAS WITH VISIBILITIES OCCASIONALLY LESS THAN 1 MILE.
WINTER STORM WARNING...FOR MUCH OF THE GILA WILDERNESS. AREAS OF
   HEAVY SNOW WITH 6 TO 1O INCHES ABOVE 7000 FEET...AND 3 TO 6
   INCHES BELOW 7000 FEET...ALL BY MONDAY MORNING.
WINTER WEATHER ADVISORY...FOR THE SACRAMENTO MOUNTAINS WITH 3 TO 5
   INCHES BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY AGAIN MONDAY WITH WINDS OF 20 TO 30 MPH. MUCH COOLER
TEMPERATURES MONDAY AND TUESDAY WITH SOME LIGHT RAIN AND SNOW
SHOWERS CONTINUING INTO TUESDAY MORNING. NO OTHER HAZARDOUS
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Lowlands of the Bootheel

When
March 18, 10:40 AM MST to 12:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The Hachita Valley RAWS reported a peak gust of 60 mph.

High Wind, Southwest Desert/Mimbres Basin

When
March 18, 10:48 AM MST to 12:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

A Mesonet site located 10 miles west-southwest of Columbus reported a peak gust of 59 mph.

High Wind, Southern Gila Highlands/Black Range

When
March 18, 10:59 AM MST to 1:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

The Burro Mountain RAWS located 12 miles east of Red Rock reported a peak gust of 71 mph.

High Wind, Southern Gila Foothills/Mimbres Valley

When
March 18, 12:15 PM MST to 2:00 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The Silver City AWOS reported a peak gust of 59 mph.

High Wind, Southern Tularosa Basin

When
March 18, 2:30 PM MST to 4:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
RAWS

The RAWS site at San Augustin Pass reported a peak gust of 86 mph. A 64 mph gust was also reported 1 mile south of White Sands Missile Range Main Post.

High Wind, Central Tularosa Basin

When
March 18, 2:30 PM MST to 4:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A peak gust of 67 mph was reported at a Mesonet site on Phillips Hill on the White Sands Missile Range 1 mile northeast of Northrup Landing.

High Wind, Southern Dona Ana County/Mesilla Valley

When
March 18, 3:26 PM MST to 5:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The Dripping Springs RAWS reported a peak gust of 67 mph. The National Weather Service office located 4 miles northwest of Santa Teresa reported a peak gust of 64 mph.

High Wind, East Slopes Sacramento Mountains Below 7500 Feet

When
March 18, 3:55 PM MST to 5:00 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A Mesonet site located 11 miles northeast of Mescalero reported a peak gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373619, 373620, 373622, 373623, 373624, 373626, 373628, 373629.